Alert archive / Michigan / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 7, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this severe thunderstorm warning at Apr 11, 2001, 7:27 PM EDT for Muskegon County, Ottawa County, Michigan. It was in force for 48 min. 5 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Apr 11, 2001, 7:27 PM EDT (23:27 UTC)
- Expired
- Apr 11, 2001, 8:15 PM EDT
- In force
- 48 min
- Issued by
- NWS Grand Rapids, MI
- Area
- Whole counties
Counties Muskegon County, MI, Ottawa County, MI
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 11, 7:29 PM EDT | Hail 0.75 | Holton, MI | |
| Apr 11, 7:33 PM EDT | Hail 1.75 | Fruitport, MI | |
| Apr 11, 7:40 PM EDT | Hail 1 | Grand Haven, MI | |
| Apr 11, 7:40 PM EDT | Tornado F0 | Cloverville, MI | Trained spotters reported a very brief tornado touchdown, that did not produce any damage. The tornado was classified as an F0, producing wind speeds in the 40 to 72 m.p.h. range. |
| Apr 11, 7:42 PM EDT | Tornado F0 | Coopersville, MI | Trained spotters reported a very brief tornado touchdown. The tornado was classified as an F0, with winds of 40 to 72 m.p.h. The tornado did not produce any damage. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 11, 7:15 PM EDT | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 12:00Z, 11.5 hours before the alert went out and 216 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 576 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 167 m²/s²
- 0-3 km storm-relative helicity
- 286 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KGRR 112328 SVRGRR MIC121-139-120015- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GRAND RAPIDS MI 727 PM EDT WED APR 11 2001 THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EASTERN MUSKEGON COUNTY IN WEST CENTRAL MICHIGAN OTTAWA COUNTY IN SOUTHWEST MICHIGAN * UNTIL 815 PM EDT * AT 723 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS FROM 5 MILES NORTH OF WOLF LAKE TO 7 MILES NORTHWEST OF PORT SHELDON...MOVING EAST AT 20 MPH. THESE THUNDERSTORMS WILL AFFECT THE COMMUNITIES OF RAVENNA... ALLENDALE...COOPERSVILLE...AND WEST OLIVE. THE TORNADO WARNING FOR MUSKEGON COUNTY HAS BEEN DOWNGRADED TO A SEVERE THUNDERSTORM WARNING. LARGE HAIL...DAMAGING WINDS...AND HEAVY RAIN ARE EXPECTED FROM THIS STORM. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS PASSED. MJS/KWG/
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 11, 5:20 PM EDT, 2 hours 7 minutes earlier.
Area forecast discussion, Apr 11, 5:20 PM EDT, 2 hours 7 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND RAPIDS MI 520 PM EDT WED APR 11 2001 MAIN FORECAST CONCERN IS POTENTIAL FOR SEVERE CONVECTION TONIGHT AND HIGH WINDS ON THURSDAY. SEVERE WEATHER POTENTIAL... LATEST GUIDANCE FROM SPC HAS ONCE AGAIN PLACED THE WRN HALF OF THE FORECAST AREA IN THE MODERATE RISK AREA FOR SEVERE CONVECTION. THE MAIN THREAT STILL LOOKS TO BE CONVECTIVE WIND GUSTS ASSOCIATED WITH EXPECTED PRE-FRONTAL SQUALL LINE. MODELS HAVE BEEN CONSISTENT WITH THE PARAMETERS COMING TOGETHER FOR THIS SEVERE WEATHER OUTBREAK... STILL INDICATING A 60 TO 65 KNOT LOW LEVEL JET COMING INTO THE FORECAST AREA AFTER 00Z. ALTHOUGH THE BEST DYNAMICS ASSOCIATED WITH THE SYSTEM WILL BE CENTERED JUST TO OUR WEST OVER NRN IL AND SRN WI...RIGHT EXIT REGION OF 300 MB JET WILL PROVIDE GOOD SYNOPTIC LIFT TO ALL OF LOWER MICHIGAN. SFC WARM FRONT WAS STILL S OF THE FORECAST AREA AS OF 20Z...LOCATED FROM NEAR BEH TO FINDLAY OHIO. STILL EXPECT THIS FRONT TO LIFT NORTH INTO THE FORECAST AREA THIS EVENING... MAKING IT AS FAR N AS THE I-96 CORRIDOR. EXPECT SFC TEMPERATURES TO CONTINUE RISING ACROSS THE FORECAST AREA THIS EVENING...WITH READINGS REACHING OR EXCEEDING 70 DEG F SOUTH OF I-96 AND WEST OF I-69. SFC BASED INSTABILITY WILL BE GREATEST IN THESE SWRN COUNTIES TONIGHT...WITH CAPE VALUES POSSIBLY REACHING 1000 TO 2000 J/KG. FORECAST HELICITY VALUES FROM ETA FORECAST SOUNDINGS ARE RATHER OMINOUS LOOKING...REACHING 300-400 M2/S2. OFFICE CONSENSUS ON THE EXPECTED SCENARIO FOR TONIGHT... SOME SCATTERED CONVECTION IS POSSIBLE THIS EVENING BEFORE 800 PM ACROSS MAINLY WRN COUNTIES. IT APPEARS AS IF MOST OF THE CURRENT CONVECTION OVER NRN IL...SRN WI...AND LAKE MI WILL MOVE NNEWD...JUST GRAZING THE NWRN COUNTIES (NEAR AND N OR MUSKEGON) DURING THE EVENING HOURS. ADDITIONAL CONVECTIVE DEVELOPMENT IS POSSIBLE ALONG THE SFC WARM FRONT THIS EVENING AS IT LIFTS INTO THE FORECAST AREA. THIS WILL HAVE TO BE WATCHED CLOSELY AS SFC-BASED INSTABILITY DEVELOPS AND HELICITY VALUES RISE AS BOTH DIRECTIONAL AND SPEED SHEAR INCREASE. WILL HAVE TO WATCH FOR ISOLATED SUPERCELL DEVELOPMENT ALONG SFC WARM FRONT. A MORE WIDESPREAD THREAT FOR SEVERE WEATHER WILL COME FROM THE SQUALL LINE EXPECTED TO DEVELOP OVER ERN IA...NERN MO...AND WRN IL OVER THE NEXT SEVERAL HOURS. ESTIMATED TIME OF ARRIVAL ACROSS THE WRN FORECAST AREA IS BETWEEN 1000 PM AND MIDNIGHT. COLD FRONTAL PASSAGE IS EXPECTED BETWEEN MIDNIGHT AND 400 AM ACROSS THE FORECAST AREA. ONCE AGAIN...STRAIGHT-LINE DAMAGING WIND GUSTS APPEARS TO BE THE MAIN THREAT. RADAR FEATURES TO WATCH FOR WILL INCLUDE BOW ECHOES AND ANY BREAKS IN THE LINE...WHERE INFLOW IS FOCUSED. ISOLATED TORNADOES ARE POSSIBLE...MAINLY IN THE SWRN COUNTIES WHERE THE SFC-BASED INSTABILITY WILL BE BEST AND SFC INFLOW WILL BE SSERLY. GIVEN THE STRONG LOW LEVEL JET AND GOOD DYNAMICS ASSOCIATED WITH THE SYSTEM...THE LAKE MI COLD MARINE LAYERS INFLUENCE ON THE SQUALL LINE IS EXPECTED TO BE REDUCED. HOWEVER...WE DO EXPECT SOME WEAKENING IN ACTIVITY AS IT CROSSES LAKE MI. THURSDAY... DRY AIR INTRUSION AROUND THE UPPER LOW MOVING TO OUR W/NW SHOULD BRING A SUNNY START TO THE DAY WITH TEMPERATURES RAPIDLY RISING INTO THE 60S AND LOWER 70S INLAND. VERY TIGHT SFC GRADIENT COMBINED WITH LOW LEVEL WINDS 50-60 KNOTS AS CLOSE TO SFC AS 1500-2000 FT WILL MAKE FOR A WINDY DAY. GOOD MECHANICAL MIXING EXPECTED...SO SFC GUSTS TO 40 OR 45 KNOTS ARE CERTAINLY POSSIBLE. LOW LEVEL MOISTURE WILL WRAP AROUND UPPER LOW...REACHING WRN COUNTIES DURING THE AFTERNOON. ENOUGH INSTABILITY EXPECTED BY LATE AFTERNOON HOURS TO RESULT IN SCATTERED SHOWER DEVELOPMENT...MAINLY EXPECTED TO AFFECT WRN AND NRN COUNTIES DURING AFTERNOON/EVENING HOURS. HIGH WIND ADVISORY STILL LOOKS LIKELY FOR THURSDAY. THURSDAY NIGHT THROUGH FRIDAY NIGHT... EXPECT WRAP-AROUND MOISTURE TO DEPART LATE THU NIGHT...BUT WIDESPREAD CU DEVELOPMENT EXPECTED INLAND FRI. GOOD LAKE BREEZE SHOULD LIMIT CU DEVELOPMENT IN THE LAKE SHORE COUNTIES...BUT WILL ALSO BRING IN MUCH COOLER AIR OFF OF THE STILL COLD WATERS OF LAKE MI. ENOUGH INSTABILITY MAY EXIST FOR SOME SPRINKLES BY LATE AFTERNOON...BUT WILL LEAVE OFF PCPN MENTION FOR NOW. A RAPIDLY APPROACHING SHORTWAVE IN ZONAL FLOW WILL APPROACH THE WRN GREAT LAKES FRI NIGHT...BRINGING AN INCREASE IN CLOUDS AFT 00Z AND POTENTIAL FOR SHOWERS TO WRN COUNTIES BEFORE 12Z SAT. GREENE EXTENDED FORECAST DISCUSSION... THE ENSEMBLES OF THE MRF AND THE LATEST RUN OF THE AVN AGREE THAT THIS SYSTEM DEVELOPING OVER NORTH CENTRAL CANADA WILL DEVELOP TO THE SOUTH/SOUTHEAST OVER THE NEXT 3 TO 4 DAYS AND RESULT IN A LARGE CLOSED UPPER LOW OVER OVER EASTERN NA BY EARLY NEXT WEEK. THAT SYSTEM WILL REMAIN IN PLACE THROUGH THE UPCOMING WEEK. WHILE NOT IDENTICAL...THE ECMWF IS SIMILAR. AS A RESULT COLD AND UNSTABLE AIR WITH FREQUENT SHORT WAVES ROTATING AROUND THE UPPER LOW CENTERED OVER MI BY TUESDAY...WILL BRING AIR COLD ENOUGH FOR SNOW SHOWERS BY EARLY NEXT WEEK. WDM .GRR...NONE.
In the hours before
Special weather statement, Apr 11, 7:25 PM EDT, 2 minutes before
MIZ037>040-043>046-050>052-056>059-064>067-071>074-120400- SPECIAL WEATHER STATEMENT...CORRECTION FOR EXPERATION TIME... NATIONAL WEATHER SERVICE GRAND RAPIDS MI 725 PM EDT WED APR 11 2001 ...A TORNADO WATCH IS IN EFFECT FOR ALL OF SOUTHWEST MICHIGAN UNTIL MIDNIGHT EDT... THE NATIONAL WEATHER SERVICE HAS ISSUED A TORNADO WARNING FOR ALL OF SOUTHWEST MICHIGAN UNTIL MIDNIGHT TONIGHT. A STRONG COLD FRONT MOVING TO WARM UNSTABLE AIR HAS CREATED CONDITIONS THAT ARE FAVORABLE FOR TORNADOES AND SEVERE THUNDERSTORMS. THE THUNDERSTORMS WILL MOVE TO THE NORTHEAST AROUND AT NEAR 50 MPH. AT 715 PM AND AREA OF SEVERE THUNDERSTORMS EXTENDED FROM NORTHWEST NEWAYGO COUNTY...ACROSS CENTRAL MUSKEGON COUNTY TO 5 MILES WEST OF HOLLAND. THESE THUNDERSTORMS WILL BE OVER CENTRAL OTTAWA TO CENTRAL NEWAYGO COUNT BY 745 PM. ADDITIONAL THUNDERSTORMS ARE EXPECTED TO DEVELOP AHEAD OF THE COLD FRONT THAT WILL MOVE THROUGH AREA JUST BEFORE MIDNIGHT. ANY THUNDERSTORM THIS EVENING COULD HAVE A TORNADO DEVELOP WITH IT. IF YOU SEE A TORNADO FIND SHELTER IMMEDIATELY IN EITHER A BASEMENT OR INTERIOR ROOM. REMEMBER...A TORNADO WATCH MEANS CONDITIONS ARE8 FAVORABLE FOR TORNADOES AND SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. WDM
Special weather statement, Apr 11, 7:27 PM EDT, 0 minutes before
MIZ037>040-043>046-050>052-056>059-064>067-071>074-120400- SPECIAL WEATHER STATEMENT...CORRECTION FOR WORDING... NATIONAL WEATHER SERVICE GRAND RAPIDS MI 727 PM EDT WED APR 11 2001 ...A TORNADO WATCH IS IN EFFECT FOR ALL OF SOUTHWEST MICHIGAN UNTIL MIDNIGHT EDT... THE NATIONAL WEATHER SERVICE HAS ISSUED A TORNADO WATCH FOR ALL OF SOUTHWEST MICHIGAN TO INCLUDE ADJOING WATERS OF LAKE MICHIGAN UNTIL MIDNIGHT TONIGHT. A STRONG COLD FRONT MOVING INTO WARM UNSTABLE AIR HAS CREATED CONDITIONS THAT ARE FAVORABLE FOR TORNADOS AND SEVERE THUNDERSTORMS. THE THUNDERSTORMS WILL MOVE TO THE NORTHEAST AROUND 50 MPH. AT 715 PM AN AREA OF SEVERE THUNDERSTORMS EXTENDED FROM NORTHWEST NEWAYGO COUNTY...ACROSS CENTRAL MUSKEGON COUNTY TO 5 MILES WEST OF HOLLAND. THESE THUNDERSTORMS WILL BE OVER CENTRAL OTTAWA TO CENTRAL NEWAYGO COUNTY BY 755 PM. ADDITIONAL THUNDERSTORMS ARE EXPECTED TO DEVELOP AHEAD OF THE COLD FRONT THAT WILL MOVE THROUGH AREA JUST BEFORE MIDNIGHT. ANY THUNDERSTORM THIS EVENING COULD HAVE A TORNADO DEVELOP WITH IT. IF YOU SEE A TORNADO FIND SHELTER IMMEDIATELY IN EITHER A BASEMENT OR AN INTERIOR ROOM. REMEMBER...A TORNADhO WATCH MEANS CONDITIONS ARE FAVORABLE FOR TORNADOES AND SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. WDM
The office that day
Everything else NWS Grand Rapids, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 11, 6:37 PM EDT | Severe Thunderstorm Warning | GRR | Muskegon, Ottawa | 53 min |
| Apr 11, 6:52 PM EDT | Tornado Warning | GRR | Muskegon | 38 min |
| Apr 11, 7:12 PM EDT | Severe Thunderstorm Warning | GRR | Newaygo | 48 min |
| Apr 11, 7:35 PM EDT | Tornado Warning | GRR | Ottawa | 40 min |
| Apr 11, 7:51 PM EDT | Tornado Warning | GRR | Muskegon | 24 min |
| Apr 11, 7:53 PM EDT | Flash Flood Warning | GRR | Muskegon, Newaygo, Oceana, Osceola | 112 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.